Alert archive / Louisiana / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Lake Charles, LA

April 13, 20174 parishes in Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this dense fog advisory at Apr 13, 2017, 3:42 AM CDT for 4 parishes in Louisiana; 4 counties in Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2017, 3:42 AM CDT (08:42 UTC)
Expired
Apr 13, 2017, 10:00 AM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Beauregard Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 69 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS74 KLCH 130842
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
342 AM CDT Thu Apr 13 2017

...AREAS OF DENSE FOG EXPECTED THIS MORNING...

.Areas of patchy dense fog have already developed across portions
of southeast Texas and southwest Louisiana this morning. The fog
is expected to continue until shortly after sunrise.

LAZ027-028-030-031-041-042-TXZ180-201-215-216-259>262-131500-
/O.NEW.KLCH.FG.Y.0021.170413T0842Z-170413T1500Z/
Vernon-Rapides-Beauregard-Allen-Calcasieu-Jefferson Davis-Tyler-
Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
Including the cities of Fort Polk, Pickering, Leesville, Slagle, 
Alexandria, Pineville, Bundick Lake, De Ridder, Fields, Oretta, 
Oakdale, Kinder, Lake Charles, Sulphur, Hathaway, Jennings, 
Topsy, Roanoke, Welsh, Lake Arthur, Town Bluff, Fred, Hillister, 
Ivanhoe, Spurger, Warren, Woodville, Lumberton, Silsbee, 
Beaumont, Sabine Pass, Sea Rim State Park, Orange, Vidor, 
Bridge City, Holly Springs, Jasper, Kirbyville, Magnolia Springs,
Mt. Union, Roganville, Burkeville, Farrsville, Jamestown, Newton,
Wiergate, Bleakwood, Call, Gist, Buna, Evadale, and Deweyville
342 AM CDT Thu Apr 13 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Lake Charles has issued a Dense
Fog Advisory, which is in effect until 10 AM CDT this morning. 

* VISIBILITY...Frequently less than one quarter mile.

* IMPACTS...Rapid changes in visibility will result in hazardous 
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this dense fog advisory went out at Apr 12, 11:37 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 12, 11:37 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1137 PM CDT Wed Apr 12 2017

.AVIATION...Showers have ended and satellite showing no more than
some thin wispy cirrus over the area. Do expect to see some fog
development as the night progresses and have included this at all
terminals. Otherwise looking at light and variable to calm winds
overnight, becoming east then southeast Thursday at 5 to 10 knots.
VFR will generally prevail.

&&

.PREV DISCUSSION... /issued 952 PM CDT Wed Apr 12 2017/

DISCUSSION...
Current forecast is on target with afternoon/early evening
convection having come to an end. Still expect some patchy fog
formation into the overnight/early THU morning hours. No update
required.

13

PREV DISCUSSION... /issued 624 PM CDT Wed Apr 12 2017/

AVIATION...Local radar showing just a few showers over the area
mainly along the I-10 corridor. This activity will be dissipating
shortly and no further convection then expected. Do have potential
for some fog development later tonight at all terminals and have
addressed this within the latest TAF package. Otherwise looking
for VFR conditions to prevail through much of the forecast.

PREV DISCUSSION... /issued 428 PM CDT Wed Apr 12 2017/

DISCUSSION...
A few showers noted on radar should end towards sunset with skies
clearing. Late night fog to develop will continue thru sunrise.
Temperatures falling back into the lwr 60s inland a bit warmer
towards the beaches.

Precip water will remain limited as ridging aloft conts over the
southern states through Friday. This will give us maybe a few
afternoon showers. Towards Saturday an upper level trof is
expected to drag across Louisiana as the precip water climbs on
south winds. This is expected to be the driving pattern to
increase our chances at some showers. Chances for showers and a
few storms will linger into next week mainly during the afternoon
hours. This will be the usual summer seabreeze activity but the
temps will remain in the low to mid 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  61  82  60  82 /  10  10  10  10
LCH  62  80  62  81 /  10  10  10  10
LFT  63  84  65  84 /  10  10  10  10
BPT  64  82  63  82 /  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...23
Hazardous weather outlook, Apr 12, 4:13 AM CDT, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
413 AM CDT Wed Apr 12 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
130915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
413 AM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Patchy fog across interior southeast Texas and central Louisiana
could result in visibilities being reduced to less than a mile at
times through 9 AM. Patchy fog will be possible once again tonight
into Thursday morning.

Scattered showers and thunderstorms will be possible this
afternoon as a surface boundary lifts northward.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible each afternoon
beginning on Saturday and continuing through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-130915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
413 AM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible over the coastal waters
beginning late Friday night and continuing through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Nearby

Dense Fog Advisories in Louisiana, 2017Dense Fog Advisories in Texas, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.